Arkansas, 2022

Damaging Winds in Arkansas, May 5, 2022

May 5, 2022 · NWS JAN · 2 events in 1 county or zone

A cold front and strong upper level low pressure system moved through the region on the 5th. As this combined with afternoon heating, an unstable airmass and plenty of wind shear, severe storms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A cold front and strong upper level low pressure system moved through the region on the 5th. As this combined with afternoon heating, an unstable airmass and plenty of wind shear, severe storms developed. These storms brought damaging winds, and hail to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 5, 1:41 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, May 5, 1:41 PM CST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
241 PM CDT Thu May 5 2022

.DISCUSSION...
Through Friday: A shortwave has initiated convection from near
the MS River south of Memphis, WSW through south of Pine Bluff
and extending from SE Arkansas into NE Texas. These storms will
gradually converge into our Delta areas over the next few hours
and progress east and northeastward through the evening. Some of
these storms have already exhibited severe characteristics over
the past hour or two, and as they move into a region of moderate
to strong instability and strong deep layer shear over our
northwestern zones this afternoon into this evening, severe
weather will continue to be a threat. Given the more linear storm
mode and weak directional shear, damaging wind gusts should be the
primary threat, but with any discrete cells, large hail is
possible, as we've already seen across AR this afternoon. The
tornado threat is relatively low but can't be ruled out. While the
greatest severe focus will be from northeast LA across into
northwest and north MS, additional convection will spread across
much of the remainder of the area through the evening. As it does
so, it will likely become increasingly boundary-parallel which
should generally limit the intensity of the storms with further
southward and eastward extent as they become regularly undercut
by the cold pool. Still, isolated instances of damaging wind gusts
will remain possible into this evening, particularly for any line
segments that are able to surge more.

We may see a bit of a break behind the initial round of storms,
with lagging shower activity and isolated thunder and a more
stable airmass overspreading much of the region in the wake of
this activity. Overnight, as the main cold front pushes across
the area, redevelopment of convection is possible along and ahead
of it. Given the limited instability and unfavorable time of day,
severe storms appear unlikely at this time. However, we can't
rule out just enough instability working back in across
south/east MS for an isolated damaging wind gust early Friday
morning through around daybreak.

Lingering showers will decrease in the east through the morning,
with clearing from west to east through the day. Westerly winds
will be breezy at times during the day. /DL/

Saturday through Thursday:

The prevailing influence on our weather for this weekend through the
middle of next week will be an upper-level ridge of high pressure
strengthening and building from Northern Mexico toward the Great
Lakes. This will be as a low pressure system moves out over the
Atlantic over the weekend and then cuts off and stalls off the
East Coast, and as a deep trough develops over the Pacific
Northwest and helps to amplify southwest flow from the Desert
Southwest into the Plains. Surface troughing east of the Rockies
and surface high pressure wedged down the East Coast will support
continued warm, generally southerly flow over our area into the
middle of next week.

The effects of high pressure aloft should suppress convection,
although heat and humidity will only be on the increase. High
temperatures in the 90s are expected to be common by Monday, with
forecasted MaxT's above the 90th percentile for early May. Peak
heat index values will likely climb to around 100 degrees, which
is just shy of thresholds for mentioning in the Hazardous Weather
Outlook. But considering this will be the first round of
summerlike heat for the season, it is still highly recommended to
check on your neighbors and relatives to make sure they are
prepared for the warm weather ahead. The pattern becomes less
certain at the tail end of the forecast period, as models indicate
the low pressure system off the East Coast may begin to
retrograde and nudge better moisture and rain chances in from the
east. Or it may also erode the eastern edge of the ridge enough to
let an MCS run down toward the Gulf Coast from the Midwest at
some point. /NF/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions prevail across the region early this afternoon,
though S/SW winds are gusty in many areas. However, TS will
increase this afternoon and early evening, initially in the
GLH/GWO area, spreading south and east through the evening. Some
gusts to 50 kt and large hail are possible, and tornadoes can't be
ruled out with the highest potential for severe storms in the
northwest/GLH area. MVFR ceilings and brief visibility reductions
are possible in the heavier storms. VFR conditions may return in
many areas overnight before MVFR or IFR low stratus return toward
daybreak. Additionally, another round of SHRA or TS is possible
early Fri morning as a cold front moves through. Conditions will
begin to improve from west to east after sunrise, with VFR
conditions returning in most areas by midday. West winds will be
gusty at times tomorrow. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  84  59  85 /  85  24   3   0
Meridian      66  84  59  85 /  70  47   4   0
Vicksburg     66  84  60  87 /  87   3   2   0
Hattiesburg   69  87  62  88 /  64  61   3   0
Natchez       66  85  62  87 /  82   9   1   0
Greenville    64  79  60  82 /  91   1   1   0
Greenwood     66  79  59  81 /  95   6   1   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/NF
Hazardous weather outlook, May 5, 12:30 PM CST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
130 PM CDT Thu May 5 2022

ARZ074-075-LAZ007-MSZ018-019-034-061830-
Ashley-Chicot-Morehouse-Bolivar-Sunflower-Washington-
130 PM CDT Thu May 5 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Late this afternoon and early this evening

Severe storms capable of producing damaging wind gusts and hail
to half dollar sizeare likely late this afternoon into the early
evening. Tornadoes are also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ026-MSZ028>033-037-038-043>045-048>050-053>055-059>062-061830-
Concordia-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Attala-Winston-Madison MS-Leake-Neshoba-Hinds-Rankin-Scott-
Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS-Lincoln-
130 PM CDT Thu May 5 2022

This hazardous weather outlook is for portions of central
Mississippi and Concordia Parish, Louisiana.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Early evening

Isolated severe storms capable of producing damaging wind gusts
are possible this evening.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ008-009-015-016-023>025-MSZ025>027-035-036-040>042-047-061830-
West Carroll-East Carroll-Richland-Madison LA-Franklin LA-
Catahoula-Tensas-Leflore-Grenada-Carroll-Humphreys-Holmes-
Issaquena-Sharkey-Yazoo-Warren-
130 PM CDT Thu May 5 2022

This hazardous weather outlook is for northwestern portions of
central Mississippi and portions of northeast Louisiana.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...This evening

Severe storms capable of producing damaging wind gusts and hail up
to quarter size are possible this evening. A tornado cannot be
ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ039-046-051-052-056>058-063>066-072>074-061830-
Noxubee-Kemper-Newton-Lauderdale-Smith-Jasper-Clarke-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
130 PM CDT Thu May 5 2022

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Late tonight through early Friday morning

Isolated severe storms capable of producing damaging wind gusts
are possible late tonight through early Friday morning.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Friday.

DL

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The radar

The Jackson/Brandon,MS radar (KDGX), 158 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chicot

When
May 5, 4:53 PM CST
Where
Chicot County, 1.38 mi N of Ross Van Ness
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.120, -91.350

Trees were blown down across roads and some brought down power lines.

Thunderstorm Wind, Chicot

When
May 5, 4:59 PM CST
Where
Chicot County, 0.9 mi SE of Eudora
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.110, -91.260

Several trees were blown down, with some blown down on houses and some onto power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024825, 1024826.